Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 48, NWS Morristown, TN

March 15, 2012Monroe County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Mar 15, 2012, 8:07 AM EDT for Monroe County, Tennessee; Cherokee County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 8:07 AM EDT (12:07 UTC)
Expired
Mar 15, 2012, 8:45 AM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Monroe County, TN

The radar

The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 8:15 AM EDTHAIL 0.88Tellico Plains, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS54 KMRX 151207
SVRMRX
NCC039-TNC123-151245-
/O.NEW.KMRX.SV.W.0048.120315T1207Z-120315T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 AM EDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 845 AM EDT

* AT 801 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTHEAST OF MADISONVILLE...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...VIOLET...HIAWASSE DAM...UNAKA...CITICO AND MARBLE.

LAT...LON 3519 8430 3521 8430 3525 8437 3546 8432
      3545 8398 3541 8401 3537 8400 3535 8403
      3524 8400 3522 8395 3526 8384 3526 8379
      3499 8401
TIME...MOT...LOC 1206Z 274DEG 21KT 3537 8422

$$

17
2 follow-up statements
147 
WWUS54 KMRX 151231
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
831 AM EDT THU MAR 15 2012

NCC039-TNC123-151245-
/O.CON.KMRX.SV.W.0048.000000T0000Z-120315T1245Z/
CHEROKEE NC-MONROE TN-
831 AM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM EDT
FOR MONROE AND CHEROKEE COUNTIES...

AT 824 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR COKER CREEK...OR 17 MILES
SOUTHEAST OF MADISONVILLE...MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...HIAWASSE DAM...UNAKA...CITICO AND MARBLE.

LAT...LON 3519 8430 3521 8430 3525 8437 3546 8432
      3545 8398 3541 8401 3537 8400 3535 8403
      3524 8400 3522 8395 3526 8384 3526 8379
      3499 8401
TIME...MOT...LOC 1231Z 274DEG 21KT 3530 8418

$$
17
725 
WWUS54 KMRX 151240
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 AM EDT THU MAR 15 2012

NCC039-TNC123-151251-
/O.EXP.KMRX.SV.W.0048.000000T0000Z-120315T1245Z/
CHEROKEE NC-MONROE TN-
840 AM EDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR MONROE AND CHEROKEE COUNTIES
WILL EXPIRE AT 845 AM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3519 8430 3521 8430 3525 8437 3546 8432
      3545 8398 3541 8401 3537 8400 3535 8403
      3524 8400 3522 8395 3526 8384 3526 8379
      3499 8401
TIME...MOT...LOC 1241Z 274DEG 21KT 3530 8411

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 7:25 AM EDT, 42 minutes earlier.

Area forecast discussion, Mar 15, 7:25 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 AM EDT THU MAR 15 2012

.AVIATION...A WEAK SHORT WAVE MOVING THROUGH THE REGION WILL
GENERATE OCCASIONAL CLOUDS AND SCATTERED SHOWERS AND
THUNDERSTORMS.  CONVECTION SHOULD BE LIMITED AND WILL ONLY MENTION
VCTS/SH AND CB FOR NOW IN TAFS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Mar 15, 5:00 AM EDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU MAR 15 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU MAR 15 2012 /400 AM CDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 15, 8:02 AM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
802 AM EDT THU MAR 15 2012

NCZ060-TNZ086-087-151245-
CHEROKEE NC-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
802 AM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND CHEROKEE COUNTIES
UNTIL 845 AM EDT...

AT 801 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF TAPOCO...OR 18 MILES
NORTHWEST OF MURPHY...MOVING EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MURPHY...UNAKA...
CITICO AND MARBLE.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:28 AM EDTSevere Thunderstorm WarningMRXBlount, Sevier32 min
Mar 15, 9:49 AM EDTAreal Flood AdvisoryMRXBlount, Sevier116 min
Mar 15, 5:06 PM EDTSevere Thunderstorm WarningMRXMarion24 min
Mar 15, 5:13 PM EDTAreal Flood AdvisoryMRXMarion3 hr
Mar 15, 5:16 PM EDTAreal Flood AdvisoryMRXCampbell3 hr
Mar 15, 5:31 PM EDTSevere Thunderstorm WarningMRXCampbell44 min
Mar 15, 6:21 PM EDTFlash Flood WarningMRXCampbell114 min
Mar 15, 6:49 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea116 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.